Steroids in Skin Creams – Yay or Nay?
When you see the word “steroid,” what do you think?
Steroids are naturally occurring substances that are produced in our bodies to regulate growth and immune function. There are many different kinds of steroids, including corticosteroids. Corticosteroids have several functions – one of which is helping to control the inflammation that may cause itch.
There are many topical steroids available for itch, and they differ in potency and formulation. Many skin conditions are treated with steroids, but evidence has shown that they are really only appropriate to treat a small number of conditions (such as eczema and psoriasis). Therefore, you may not need a product containing a steroid.
So – how can you tell if a product contains steroids? Your best bet it to read the ingredient list as you are skimming your drugstore shelves. Groups like the National Eczema Association also provide a list of product names that contain steroids. Also, as the saying goes – there’s an app for that! If you have a smart phone, there are several phone apps that can help you sift through product ingredients simply by scanning a barcode.
While products containing steroids can be effective, there can be side effects, including drying/cracking of the skin, acne, burning and changes in skin color. For that reason, you may want to opt for a more natural way to treat itch. There are several steroid-free treatments available in your drugstore. Home remedies, like cool compresses and lukewarm baths can also help.
References: National Eczema Organization/topical-corticosteroids, AAFP.org/Choosing Topical Steroids
Around the Web
- Eczema Tools For School
National Eczema Association’s kit for parents and kids.
- Psoriasis Linked to Depression
Sufferers are twice as likely to experience depression.
- Scratching Makes You Itch More
Turns out mom’s advice was right.
“Every day my patients ask me how they can prevent wrinkles and brown spots. My advice is to first and foremost protect yourself from the sun and UV rays.” –Dr. Gigler